Crohn's drug blunts immune response against coronavirus (Off-topic)

by pippy, Tuesday, March 23, 2021, 05:52 (25 days ago)

[image]


A drug used to treat inflammatory bowel disease (IBD) like Crohn's or ulcerative colitis may blunt the immune system's response against the coronavirus, research suggests.

So-called anti-tumour necrosis factor (anti-TNF) treatments suppress the production of an inflammatory protein involved in IBD.
Although effective, the drugs are known to dampen the immune response following certain vaccinations, as well as increasing the risk of serious respiratory infections.

To better understand the medications' impact amid the pandemic, medics from the Royal Devon and Exeter NHS Foundation Trust analysed close to 7,000 IBD patients, around two-thirds of which were treated with the anti-TNF drug infliximab.
The remainder were on the medication vedolizumab, which is not associated with increased infection susceptibility.

Read more: ดาวน์โหลดjoker

Results reveal that the infliximab-treated patients who caught the coronavirus went on to have fewer infection-fighting antibodies in the blood.

This could leave IBD patients vulnerable to recurrent coronavirus infections, as well as potentially prompting the evolution of new variants, warn the medics."The poor antibody responses observed in patients treated with infliximab raise the possibility some patients may not develop protective immunity after COVID-19 [the disease caused by the coronavirus] infection and might be at increased risk of reinfection," said lead author Professor Tariq Ahmad, from the University of Exeter.

"What we don't yet know is how use of anti-TNF drugs will impact antibody responses to vaccination."

Although unclear, IBD may be partially caused by a patient's immune system mistakenly attacking their digestive tract. Drugs that suppress the immune system may ease IBD, but raise the risk of infections.
Around 2 million people worldwide take anti-TNF drugs, which are known to impair immunity following vaccination against pneumonia, flu or viral hepatitis.

The medications are also linked to a higher risk of infection complications, particularly those affecting the airways.


Complete thread:

 RSS Feed of thread

powered by my little forum